Thunderstorm Wind, Hamilton
- When
- May 1, 7:35 PM MST
- Where
- Hamilton County, 1.38 mi N of Syracuse
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.750
A thunderstorm produced one wind gust over 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced one wind gust over 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 3:51 PM MST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Sun May 1 2022 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 1251 PM CDT Sun May 1 2022 Convection was observed in the Texas panhandle at 17z. This was located along the moist/instability axis that extended from the Texas panhandle into southeast Colorado. Models remain in good agreement with convection developing late this afternoon along this moisture/instability axis across the panhandle of Oklahoma and parts of extreme southwest Kansas. 40 to 50 knot 0-6km shear will be present late day should these storms develop and mid level lapse rates are forecast to be in excess of 8c/km so expected isolated to widely scattered severe thunderstorms to be possible late day/early evening west of a Liberal to Garden City line with the main hazard being quarter to half dollar size hail and wind gusts up to 60 mph. These storms will move eastward early tonight and weaken after sunset with the expectation of the southern most storms near the Oklahoma border. These southern storms may continue to be strong to severe through 06z given the forecast developing low level jet. After midnight elevated convection will be possible across much of southwest and south central Kansas based on improving 850-700mb moisture transport and mid level lapse rates. On Monday a dryline will cross southwest Kansas early in the day and a cold front will be moving south across west central and north central Kansas. Morning clouds will give way to some early afternoon sun as a cold upper level trough begins to move into western Kansas. Will have to monitor the cold front early in the day north/northwest of Dodge as this upper level trough moves into southwest Kansas given the potential for a few low topped supercells being possible. Given this setup it was observed that in these situations, if the shear profiles are favorable, a few landspout tornadoes are not out of the question. The better chances for strong to severe thunderstorms will be possible during the afternoon near either the dryline east of Dodge City or the cold front north northeast of Dodge City given that the potential for some afternoon sun/heating will aid in destabilizing the atmosphere. 50knot 0-6km shear forecast and increasing mid level lapse rates will favor large hail for storms that do develop during the afternoon. Also a few tornadoes can not be ruled out if the NAM is correct with the increasing 0-3km SRH , low LCLs, 0-3km CAPE values and 0-1km shear of at least 25 knots at 21z Monday. .LONG TERM...(Monday night through Sunday) Issued at 1251 PM CDT Sun May 1 2022 The severe thunderstorm risk will decrease early Monday night as the dryline moves east across central Kansas and the upper level trough lifts northeast across north central Kansas. Gusty north winds will develop behind a cold front that will be crossing southwest Kansas late day/early evening with wind gusts in excess of 45 mph being possible at times. These gusty north winds will usher in some cooler air into southwest Kansas which will result in unseasonably cool temperatures Tuesday afternoon, especially if the stratus that will be present Monday night lingers through most of the afternoon on Tuesday. Highs Tuesday will be mainly in the 60s with some lower 70s possible in extreme southwest Kansas near the Oklahoma border. On Wednesday another upper level trough will move across the Rockies and out into the Western High Plains. As this next upper level system crosses the Western High Plains Wednesday and Thursday there will be a chance for another round of rain showers and thunderstorms. At this time it looks like widespread accumulating rainfall will be possible with the midweek system along with some chilly afternoon temperatures. Given the clouds and precipitation chances the highs on Wednesday may struggle to get out of the 50s for some areas. Dry conditions along with some warmer temperatures will return late week and early next weekend as this mid week upper level trough moves east and an upper level ridge builds across the Rockies and out into the Central Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 548 PM CDT Sun May 1 2022 Thunderstoms in the Oklahoma and Texas panhandles will overspread much of southwest Kansas during the evening and overnight. Storms will be affecting the LBL area after 01Z and GCK, DDC, and HYS after 04Z. Expect cloud ceilings to fall as the storms approach to MVFR or IFR levels. Storms and rain will continue through the morning and cloud ceilings should start to rise for GCK and LBL after 18Z and DDC after 20Z. HYS will stay in MVFR to IFR flight conditions through the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 72 37 65 / 70 70 10 0 GCK 50 69 34 65 / 60 60 0 0 EHA 53 77 35 73 / 70 0 0 0 LBL 52 80 37 70 / 70 10 0 0 HYS 49 59 38 60 / 90 90 30 0 P28 55 79 44 67 / 80 80 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 511 AM CDT Sun May 1 2022 KSZ030-031-043>046-061>066-074>081-084>090-021015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 511 AM CDT Sun May 1 2022 /411 AM MDT Sun May 1 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are forecast to develop and expand across the southwest Kansas region late tonight. The greatest severe weather risk will be along and south of a Garden City to Medicine Lodge line. Large hail to the size of golf balls will be the greatest risk overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms will be possible Monday afternoon across portions of central and south central Kansas...perhaps as far west as the Highway 283 corridor. Severe thunderstorm redevelopment could occur as early as 2 PM CDT near or northeast of a deep surface low. Large hail, damaging straight line winds, and a tornado or two are all possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed overnight tonight, especially in the 10 PM to 7 AM CDT time frame. On Monday afternoon, storm spotters may be needed again beginning early in the afternoon.
Special Weather Statement
National Weather Service Dodge City KS
715 PM MDT Sun May 1 2022
KSZ061-020200-
Hamilton KS-
715 PM MDT Sun May 1 2022
...A strong thunderstorm will impact portions of northern Hamilton
County through 800 PM MDT...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holly, or 7 miles north of Coolidge, moving east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10155 3799 10155 3799 10205
TIME...MOT...LOC 0115Z 263DEG 29KT 3815 10205
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GERARDSpecial Weather Statement
National Weather Service Dodge City KS
718 PM MDT Sun May 1 2022
KSZ061-020200-
Hamilton KS-
718 PM MDT Sun May 1 2022
...A strong thunderstorm will impact portions of northern Hamilton
County through 800 PM MDT...
At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Coolidge, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10155 3799 10155 3799 10205
TIME...MOT...LOC 0117Z 263DEG 29KT 3815 10203
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GERARDSpecial Weather Statement
National Weather Service Dodge City KS
821 PM CDT Sun May 1 2022
KSZ074-075-084-085-020200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
821 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of northwestern Morton,
southwestern Grant, southeastern Stanton and northwestern Stevens
Counties through 900 PM CDT...
At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Richfield, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Richfield around 830 PM CDT.
Other locations in the path of this storm include Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 10138 3741 10119 3708 10193 3725 10204
3726 10204
TIME...MOT...LOC 0121Z 239DEG 49KT 3721 10189
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 13 N COOLIDGE 38.23N 101.99W
05/01/2022 E0.70 INCH HAMILTON KS PUBLIC
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
05/01/2022 M57 MPH HAMILTON KS MESONET
MESONET STATION K5COO US-50 @ MP 4.4
SYRACUSE.
&&Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Sun May 1 2022
KSZ061-062-020300-
Kearny KS-Hamilton KS-
916 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of northeastern
Hamilton and Kearny Counties through 1000 PM CDT/900 PM MDT/...
At 916 PM CDT/816 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Kendall, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10110 3793 10111 3796 10175 3826 10176
TIME...MOT...LOC 0216Z 263DEG 32KT 3814 10155
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GERARDThe Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032922.